What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 16, 2:57 PM EST, 3 hours 38 minutes earlier.
Area forecast discussion, Aug 16, 2:57 PM EST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
357 PM EDT Fri Aug 16 2019
.SYNOPSIS...
A frontal boundary will remain nearly stationary over southeast
Virginia and northeast North Carolina into this evening, and
then push southeast of the region Saturday into Sunday.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
As of 355 PM EDT Friday...
A stationary front remains over central and SE VA this aftn,
and once again iso-sct showers/tstms are developing in vicinity
of the boundary. The initial activity has been concentrated from
central VA to the Nrn Neck and Middle Peninsula, with
additional convection over the MD Ern Shore. Variable cloud
cover this aftn with temperatures averaging in the mid 80s, with
some locations near 90F with more sun, and some in the upper
70s where rain has occurred.
16/12z HREF suggests convection should shift to interior SE VA
and s- central VA through later aftn and early evening, and the
current radar data does show some cells beginning to develop in
this area. The main hazards today are heavy rain and cloud to
ground lightning as the deep layer shear is much weaker today,
and tstms should not organize as well as they did yesterday.
Showers/tstms should diminish in coverage this evening. The
boundary will slowly sag sewd overnight, with a 20-30% PoP
lingering over far SE VA and NE NC. Areas of stratus and fog are
possible late tonight into early Saturday morning. Otherwise,
warm and humid tonight with lows in the upper 60s to mid 70s.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
As of 355 PM EDT Friday...
The front settles in vicinity of the Carolina coast Saturday.
PoPs will diminish to 15-30%, mainly for interior SE VA and NE
NC. Highs Saturday will generally be in the upper 80s to lower
90s, with mid 80s along the Atlantic coast of the Ern Shore.
Upper ridging builds in from the W Saturday night into Sunday.
However, the front does linger near the coast, and the 16/12z
GFS and to a lesser extend the 16/12z ECMWF continue to show a
wave tracking along the front over the coastal Carolinas later
Saturday night into early Sunday, but the NAM keeps the system
offshore. PoPs of 15-30% will be continued for SE portions of
the area. Lows Sunday night range from 70-75F, followed by
hotter conditions Sunday, with highs in the upper 80s to low
90s, and potentially some mid 90s well inland.
The frontal boundary pushes well off the coast Sunday night
into Monday as the upper ridge builds in from the W. PoPs drop
to 20% or less with hot and humid conditions developing.
Forecast highs Sunday are 90-95F, with upper 80s at the coast,
after morning lows of 70- 75F.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
As of 300 PM Friday...
Models continue to show a breaking down of the Western Atlantic
and Western US ridges over the Eastern Third of the US next
week with a weakness developing in the ridge along the
southeastern US coast by midweek before a northern stream trough
slides across the Great Lake and Northeastern US late in the
week. This is similar to yesterdays runs, although the timing on
the sfc cold front associated with the northern stream trough
is a bit slower than yesterday. Overall, this should lead to a
gradual increase in moisture and convection from Tuesday into
Thursday in advance of the front with more organized
precipitation with the cold frontal passage on Friday. How are
south the front will make it is still in doubt the models begin
to show the Western Atlantic ridge building back westward late
in the period and this could stall the front across Srn VA/Nrn
NC. So have left pops across this area for Friday.
For temperatures, guidance has trended a little cooler with
this model cycle, with readings generally near normal next week
with highs in the upper 80s to around 90 most days and lows in
the upper 60 to mid 70s.
&&
.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
As of 155 PM EDT Friday...
Showers/tstms are once again developing this aftn in vicinity of
a lingering frontal boundary. VFR conditions will generally
prevail, with brief IFR/MVFR vsby in showers/tstms and MVFR
cigs. Showers/tstms diminish in coverage this evening. IFR
stratus and areas of fog are possible late tonight into early
Saturday morning, and most likely to occur and RIC/SBY/PHF.
The front gradually slides to the SE Saturday, with a 20-30% chc
of aftn/evening showers/tstms mainly over SE VA/NE NC.
VFR conditions are expected to prevail Sunday through Wednesday,
although a low probability of aftn/evening showers/tstms will
continue.
&&
.MARINE...
As of 230 PM EDT Friday...
No headlines expected into the weekend. A weak front has
settled across the southern portions of our local
waters...basically near the VA/NC line as of early this
afternoon. As a result of this...continue to see a general
onshore flow for the VA/MD waters with winds around 5-10 kts and
a southerly flow for our NE NC waters 10-15 kts. Winds are
still expected to gradually become SSW tonight into Saturday
morning. Onshore flow returns mid to late Saturday for the
northern waters...remaining about 10 kts through the weekend.
Waves during the period 1-2 feet and seas generally 2-4 ft.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.
&&
SYNOPSIS...AJZ/TMG
NEAR TERM...AJZ
SHORT TERM...AJZ/TMG
LONG TERM...ESS
AVIATION...AJZ
MARINE...CMF
Hazardous weather outlook, Aug 16, 5:27 PM EST, 1 hour 8 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
627 PM EDT Fri Aug 16 2019
MDZ021>025-NCZ012>017-030>032-102-VAZ048-060>062-064>069-075>078-
083>086-095-097>100-509>522-172230-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Fluvanna-Prince Edward-
Cumberland-Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-
Powhatan-Westmoreland-Richmond-Northumberland-Lancaster-New Kent-
Gloucester-Middlesex-Mathews-Norfolk/Portsmouth-Chesapeake-
Virginia Beach-Accomack-Western Louisa-Eastern Louisa-
Western Hanover-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-
627 PM EDT Fri Aug 16 2019
This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ079>082-087>090-092-093-096-523>525-172230-
Brunswick-Dinwiddie-Prince George-Charles City-Greensville-Sussex-
Surry-James City-Southampton-Isle of Wight-Suffolk-York-Newport News-
Hampton/Poquoson-
627 PM EDT Fri Aug 16 2019
This Hazardous Weather Outlook is for east central Virginia, south
central Virginia and southeast Virginia.
.DAY ONE...Tonight.
Scattered showers and thunderstorms will be possible this evening,
with the main threat being heavy rain with localized flooding.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 16, 2:14 PM EST, 4 hours 21 minutes before
Special Weather Statement
National Weather Service Wakefield VA
314 PM EDT Fri Aug 16 2019
VAZ083-090-162000-
New Kent-James City-
314 PM EDT Fri Aug 16 2019
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL NEW KENT AND
NORTHWESTERN JAMES CITY COUNTIES...
At 314 PM EDT, a strong thunderstorm was located over New Kent,
moving east at 15 mph.
Wind gusts up to 40 mph and rainfall amounts of up to 1 inch are
possible with this storm.
Locations impacted include...
New Kent, Talleysville, Providence Forge, Barhamsville, Holly Forks,
Eltham, Colonial Downs, Plum Point, Lanexa and Slaterville.
If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.
Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads, and possible minor flooding of
ditches and poor drainage areas.
LAT...LON 3750 7679 3748 7675 3740 7672 3741 7697
3742 7698 3741 7701 3743 7703 3743 7705
3747 7709 3754 7708 3755 7698 3754 7695
3755 7694 3755 7686 3753 7688 3752 7686
3755 7682
TIME...MOT...LOC 1914Z 261DEG 14KT 3748 7698
ButnerSpecial weather statement, Aug 16, 2:39 PM EST, 3 hours 56 minutes before
Special Weather Statement
National Weather Service Wakefield VA
339 PM EDT Fri Aug 16 2019
VAZ083-084-090-518-520-162030-
New Kent-Eastern King William-Eastern King and Queen-James
City-Gloucester-
339 PM EDT Fri Aug 16 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
GLOUCESTER...SOUTHEASTERN KING AND QUEEN...EASTERN NEW KENT...
SOUTHEASTERN KING WILLIAM AND NORTHWESTERN JAMES CITY COUNTIES...
At 338 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Little Plymouth to near West Point
to near Holdcroft. Movement was east at 10 mph.
Wind gusts up to 40 mph and rainfall amounts of up to 1 inch are
possible with these storms.
Locations impacted include...
West Point, Norge, Toano, Barhamsville, Shacklefords, Holly Forks,
Eltham, York River State Park, Croaker, Gressit, Lanexa, Mattaponi,
Christensons Corner, Warren Mill, Diascund, Adner, Romancoke, Plum
Point, Kings Corner and Clancie.
If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads, and possible minor
flooding of ditches and poor drainage areas.
LAT...LON 3758 7664 3747 7659 3740 7666 3744 7670
3743 7671 3742 7669 3739 7667 3737 7670
3737 7674 3735 7676 3739 7691 3740 7691
3739 7693 3741 7694 3740 7696 3742 7698
3752 7686 3760 7694
TIME...MOT...LOC 1938Z 288DEG 11KT 3760 7686 3752 7681 3741 7694
ButnerSpecial weather statement, Aug 16, 3:02 PM EST, 3 hours 33 minutes before
Special Weather Statement
National Weather Service Wakefield VA
402 PM EDT Fri Aug 16 2019
VAZ078-085-520-162045-
Middlesex-Lancaster-Eastern King and Queen-
402 PM EDT Fri Aug 16 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL KING AND
QUEEN...MIDDLESEX AND CENTRAL LANCASTER COUNTIES...
At 401 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Jamaica to near Shacklefords. Movement
was east at 15 mph.
Wind gusts in excess of 40 mph and rainfall amounts of up to 1 inch
are possible with these storms.
Locations impacted include...
Urbanna, Lancaster, Church View, Jamaica, Little Plymouth, Saluda,
Nesting, Mollusk, Senora, Slabtown, Harmony Village, Bertrand,
Dragonville, Millenbeck, Warner, Mascot, Velma, Remlik, Water View
and Healys.
If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads, and possible minor
flooding of ditches and poor drainage areas.
LAT...LON 3757 7645 3757 7657 3759 7660 3758 7661
3759 7661 3759 7662 3760 7665 3757 7666
3757 7676 3761 7680 3772 7678 3778 7646
TIME...MOT...LOC 2001Z 249DEG 14KT 3771 7669 3755 7669
ButnerSpecial weather statement, Aug 16, 3:27 PM EST, 3 hours 8 minutes before
Special Weather Statement
National Weather Service Wakefield VA
427 PM EDT Fri Aug 16 2019
VAZ084-090-523-162115-
York-James City-Gloucester-
427 PM EDT Fri Aug 16 2019
...A LINE OF THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT CENTRAL
GLOUCESTER...NORTHWESTERN YORK AND NORTHEASTERN JAMES CITY
COUNTIES...
At 427 PM EDT, thunderstorms with heavy rain were located along a
line extending from near Glenns to near Norge. Movement was southeast
at 10 mph.
Wind gusts in excess of 30 mph and rainfall amounts of up to 1 inch
are possible with these storms.
Locations impacted include...
Gloucester Courthouse, Queens Lake, Belroi, Christensons Corner, York
River State Park, Barlows Corner, Camp Peary, Skimino, Allmondsville,
Clay Bank, Ark and Oaktree.
If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.
Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads, and possible minor
flooding of ditches and poor drainage areas.
LAT...LON 3725 7660 3737 7677 3744 7671 3744 7669
3746 7668 3746 7666 3748 7665 3750 7665
3745 7646
TIME...MOT...LOC 2027Z 301DEG 9KT 3750 7664 3736 7672
ButnerSpecial weather statement, Aug 16, 4:06 PM EST, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Wakefield VA
506 PM EDT Fri Aug 16 2019
VAZ081-082-089-090-524-162145-
Charles City-Prince George-Surry-Newport News-James City-
506 PM EDT Fri Aug 16 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN CHARLES
CITY...NORTHEASTERN PRINCE GEORGE...NORTHERN SURRY...AND SOUTHERN
JAMES CITY COUNTIES...THE NORTHERN CITY OF NEWPORT NEWS AND THE CITY
OF WILLIAMSBURG...
At 505 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Cabin Point to near Scotland to near
Busch Gardens. the storms are nearly stationary.
Rainfall amounts of up to 1 inch are possible with these storms.
Locations impacted include...
Newport News, Williamsburg, Claremont, College Of William And Mary,
Busch Gardens, Scotland, Rustic, Burrowsville, Lee Hall, Carver
Gardens, Grove, Kings Point, Jamestown, Cabin Point, Fort Eustis,
Taylors Corner, Chippokes State Park, Spring Grove, Gwaltney Corner
and Oak Hill Corner.
Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads, and possible minor
flooding of ditches and poor drainage areas.
LAT...LON 3708 7660 3710 7666 3714 7667 3713 7668
3711 7668 3716 7685 3708 7709 3725 7714
3732 7684 3726 7666 3724 7665 3723 7659
3722 7659 3721 7658 3722 7656
TIME...MOT...LOC 2105Z 184DEG 4KT 3719 7701 3721 7687 3717 7669
JMSpecial weather statement, Aug 16, 4:46 PM EST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Wakefield VA
546 PM EDT Fri Aug 16 2019
VAZ081-082-088>090-162230-
Charles City-Prince George-Surry-Sussex-James City-
546 PM EDT Fri Aug 16 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN CHARLES
CITY...CENTRAL PRINCE GEORGE...NORTHEASTERN SUSSEX...SURRY AND
SOUTHWESTERN JAMES CITY COUNTIES...
At 545 PM EDT, radar indicated thunderstorms producing heavy rain
were located along a line extending from near Scotland to near Cabin
Point to near Carson. Movement was northwest at 10 mph.
Rainfall amounts of up to 1 inch are possible with these storms.
Locations impacted include...
Waverly, Wakefield, Claremont, Surry, Disputanta, Dendron, Homeville,
Scotland, Burrowsville, Elberon, Cabin Point, Taylors Corner, Booth
Fork, Carsley, Spring Grove, Ellis Fork, Templeton, Gwaltney Corner,
Oak Hill Corner and Runnymede.
Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads, and possible minor
flooding of ditches and poor drainage areas.
LAT...LON 3723 7716 3731 7683 3720 7675 3698 7688
3694 7696 3695 7732 3712 7735
TIME...MOT...LOC 2145Z 148DEG 8KT 3722 7683 3713 7709 3702 7732
JM